Kansas, 2017Tornado and Hail in Kansas, June 16 to 17, 2017
June 16 to 17, 2017 · NWS TOP · 40 events in 12 counties and zones
Supercell thunderstorms moved southeast out of Nebraska late on the night of June 16th and produced widespread wind damage, very large hail and one tornado in Marshall County Kansas. No injuries occurred with the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell thunderstorms moved southeast out of Nebraska late on the night of June 16th and produced widespread wind damage, very large hail and one tornado in Marshall County Kansas. No injuries occurred with the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 5:39 PM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 16, 5:39 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
639 PM CDT Fri Jun 16 2017
...Update to aviation forecast discussion...
.SHORT TERM...(This evening through Saturday)
Issued at 327 PM CDT Fri Jun 16 2017
As of 19z the pesky upper low across southern Canada continues to
rotate about its axis. Zonal to slight northwest upper flow
continues across the central Plains. Surface analysis has revealed a
nearly stationary front oriented from the Tx Panhandle, northward to
north central NE, then eastward towards the NE/MN/IA border region.
Surface wind profiles are veered across western KS and much of
southwestern NE at the moment. Therefore, convergence along the
front is currently minimal. Southerly winds continue to advect low
70 dew points across the area once again. This moist BL coupled with
steep mid level lapse rates will result in a conditionally unstable
environment with upwards of 4000 J/KG MLcape. A strong EML beginning
near 900mb should inhibit any warm sector development across the
area this afternoon, given the convective temperature near 98F. Hi
Res and CAM suggest thunderstorms will develop along the east
oriented boundary in northern Nebraska. Storms are expected to grow
upscale into an MCS across central NE. Mean layer flow is oriented
ESE, however given the plentiful moisture and instability across the
forecast area, a deviation to more of a southeasterly movement is
likely. This solution would likely bring storms to the northeastern
half of the CWA. Effective bulk shear values near 30-40 knots
suggests organized convection continuing with large hail bowing
segments the main hazards. Guidance suggests thunderstorm chances
entering the CWA near 00Z and exiting east central KS by 06Z.
We then turn our attention to Saturday for the potential for more
thunderstorms and dangerous heat. The vast majority of the CWA will
remain in the warm sector with dew points remaining near 70 to
perhaps the middle 70s. This sultry environment coupled with
afternoon temperatures approaching 100, will result in heat indicies
105 to 110 for areas along and south of Interstate 70. As the
synoptic boundary sinks southward in result to the upper wave eject
during the late afternoon hours, thunderstorm chances will begin to
increase. Forecast soundings suggest ML parcels will most likely
remain capped for much of the day. The bulk of thunderstorm activity
looks to occur after 00z tomorrow evening.
.LONG TERM...(Saturday night through Friday)
Issued at 327 PM CDT Fri Jun 16 2017
Saturday evening is still looking good for severe weather once
again. Frontal boundary will be moving through the cwa with forecast
MLCAPE of 4000-6000 J/kg with 40 to 50 kts of 0-6km shear and steep
mid level lapse rates. This will be conducive for supercells to
develop then move southeast during the evening hours. The front is
forecast to move southeast through the evening and into southeast
Kansas as the upper level trough moves southeast into the
Mississippi Valley. Damaging straight-line winds and large hail.
Additional showers and thunderstorms are expected overnight Saturday
into Sunday morning behind the boundary as embedded shortwave
withing the upper trough moves through.
Cooler air will move into the area on Sunday giving a needed break
from the heat with highs cooling back into the 80s along with lower
humidity. Northwest upper flow is expected from Sunday through
Wednesday with zonal flow by the end of the week. Surface high is
expected to move off to the east on Tuesday with return flow
expected across north central and northeast Kansas. Some periodic
chances for storms are possible Tuesday night through Friday as
embedded waves move through the central Plains in the upper flow.
Models differ on timing and will likely make adjustments as time
goes on. Temperatures in the 80s Tuesday will warm back up into the
90s for Wednesday through Friday. Lows will cool off into the 50s
Monday morning then warming back into the 70s by Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 635 PM CDT Fri Jun 16 2017
After 3Z a line of storms moving southeast across southeast NE
may clip the KTOP and KFOE terminals. Though one of the higher
spatial resolution models keep storms well north and northeast of
the terminals. The low-level jet will increase to 40 to 50 KTS
from 3Z through 9Z, thus there will be low-level windshear in the
lowest 2000 feet.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM CDT Saturday for KSZ022>024-026-
035>040-054>056-058-059.
&&
SHORT TERM...Baerg
LONG TERM...53
AVIATION...Gargan
Hazardous weather outlook, Jun 16, 2:43 PM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
343 PM CDT Fri Jun 16 2017
KSZ008>012-020>024-026-034>040-054>056-058-059-172045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
343 PM CDT Fri Jun 16 2017
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Thunderstorms, some severe, are possible tonight. The storms are
expected move southeast across parts of north central, northeast
or east central Kansas and be capable of large hail and damaging
winds.
Heat indices will range between 100 and 105 degrees late this
afternoon. Take precautions if working outside during the heat of
the day.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hot and humid conditions are expected Saturday afternoon,
especially across portions of far northeast Kansas and east
central Kansas where heat indices of 105 to 110 are expected. As
a result, a Heat Advisory is in effect for those locations.
Severe thunderstorms are possible across the outlook area late
Saturday afternoon into Saturday evening. The primary hazards
will be large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Event by event
23 thunderstorm wind, 16 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Marshall
- When
- June 16, 9:21 PM CST to 9:22 PM CST
- Where
- Marshall County, 1.06 mi W of Oketo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.970, -96.620
A hard shell of a pickup was pulled off near the state line on Highway 77.
Thunderstorm Wind, Brown
- When
- June 16, 9:32 PM CST to 9:33 PM CST
- Where
- Brown County, 2.99 mi ENE of Padonia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.940, -95.500
Thunderstorm Wind, Marshall
- When
- June 16, 9:34 PM CST to 9:35 PM CST
- Where
- Marshall County, 3.8 mi NNE of Bremen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -96.750
Thunderstorm Wind, Brown
- When
- June 16, 9:35 PM CST to 9:36 PM CST
- Where
- Brown County, 0.87 mi NW of Hiawatha
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.860, -95.540
Numerous 3 inch, or larger diameter limbs were reported down.
Thunderstorm Wind, Marshall
- When
- June 16, 9:40 PM CST to 9:41 PM CST
- Where
- Marshall County, 6.24 mi N of Bremen
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.990, -96.790
Two miles west of Highway 77 and State Line, 2 to 3 sheds have been completely blown down.
Thunderstorm Wind, Brown
- When
- June 16, 9:46 PM CST to 9:47 PM CST
- Where
- Brown County, 0.87 mi NW of Hiawatha
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -95.540
Estimated winds 60-65 MPH. Numerous tree limbs down, some 2.5 to 3 inches in diameter. Minor street flooding was also reported.
Thunderstorm Wind, Marshall
- When
- June 16, 9:47 PM CST to 9:48 PM CST
- Where
- Marshall County, 2.23 mi WSW of Oketo
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.960, -96.640
Wind gusts estimated to be near 70-75 MPH, possibly 80 MPH. Numerous tree limbs were down.
Thunderstorm Wind, Brown
- When
- June 16, 9:52 PM CST to 9:53 PM CST
- Where
- Brown County, 0.53 mi E of Horton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.670, -95.520
Three RV's were blown onto their sides. Several tree branches down. Time and wind speed estimated from radar.
Thunderstorm Wind, Marshall
- When
- June 16, 9:53 PM CST to 9:54 PM CST
- Where
- Marshall County, Marysville
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 39.850, -96.650
Power flashes reported. Power was out.
Thunderstorm Wind, Marshall
- When
- June 16, 9:55 PM CST to 9:56 PM CST
- Where
- Marshall County, 0.69 mi N of Marysville Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.860, -96.630
Hail, Washington
- When
- June 16, 9:55 PM CST to 9:56 PM CST
- Where
- Washington County, 7.62 mi N of Morrowville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -97.160
Thunderstorm Wind, Marshall
- When
- June 16, 9:59 PM CST to 10:00 PM CST
- Where
- Marshall County, 0.69 mi N of Home
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -96.520
Estimated 60 MPH winds and heavy rain reported. Power was reported out in Home City and Marysville.
Tornado, Marshall
- When
- June 16, 10:01 PM CST to 10:05 PM CST
- Where
- Marshall County, 2.46 mi W of Beattie to 2.95 mi SSW of Beattie
- Rating
- EF1
- Path length
- 2.63 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.867, -96.466
NWS WCM and Marshall County EM surveyed damage from a tornado that hit a dairy farm where the owner took refuge in a cinder block barn and noted that his ears popped as the winds reached a peak. Mature cedar tree trunks were snapped and outbuildings were destroyed at the farm. Another large outbuilding was destroyed just south of highway 36 in the path of the tornado. Damage indicators suggest that this was an EF1 tornado with winds in the 90 to 100 mph range.
Thunderstorm Wind, Jackson
- When
- June 16, 10:15 PM CST to 10:16 PM CST
- Where
- Jackson County, 1.27 mi ENE of Whiting
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.590, -95.600
Several 2-4 inch tree limbs down.
Thunderstorm Wind, Marshall
- When
- June 16, 10:15 PM CST to 10:16 PM CST
- Where
- Marshall County, 0.87 mi SW of Lillis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.610, -96.310
Several 2 to 4 inch diameter limbs down, with a few 12 foot long branches down.
Hail, Washington
- When
- June 16, 10:47 PM CST to 10:48 PM CST
- Where
- Washington County, 0.87 mi SE of Washington
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 39.810, -97.040
Hail, Jefferson
- When
- June 16, 10:50 PM CST to 10:51 PM CST
- Where
- Jefferson County, 0.69 mi S of Nortonville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -95.330
Also received 2.38 inches of rainfall.
Thunderstorm Wind, Jefferson
- When
- June 16, 10:51 PM CST to 10:52 PM CST
- Where
- Jefferson County, 3.5 mi N of Oskaloosa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.270, -95.310
Wind gusts at least 70 MPH at 134th and US 59.
Thunderstorm Wind, Jefferson
- When
- June 16, 10:54 PM CST to 10:55 PM CST
- Where
- Jefferson County, 2.25 mi WNW of Oskaloosa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.230, -95.360
Winds estimated to be 70 MPH at Marshall Road and K-92.
Hail, Washington
- When
- June 16, 11:04 PM CST to 11:05 PM CST
- Where
- Washington County, 0.53 mi W of Greenleaf
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -96.990
Hail, Washington
- When
- June 16, 11:17 PM CST to 11:18 PM CST
- Where
- Washington County, 8.55 mi E of Kimeo
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.590, -96.840
Thunderstorm Wind, Douglas
- When
- June 16, 11:38 PM CST to 11:39 PM CST
- Where
- Douglas County, 2.07 mi S of Lake View
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.990, -95.280
Hail, Riley
- When
- June 16, 11:41 PM CST to 11:42 PM CST
- Where
- Riley County, 0.53 mi E of Randolph
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.430, -96.760
Hail, Pottawatomie
- When
- June 16, 11:45 PM CST to 11:46 PM CST
- Where
- Pottawatomie County, 3.5 mi N of Garrison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.430, -96.710
Thunderstorm Wind, Shawnee
- When
- June 16, 11:52 PM CST to 11:53 PM CST
- Where
- Shawnee County, 4.94 mi SSW of Menoken
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.020, -95.800
Wind gusts estimated 60 to 70 MPH.
Thunderstorm Wind, Douglas
- When
- June 16, 11:53 PM CST to 11:54 PM CST
- Where
- Douglas County, 1.08 mi E of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.920, -95.360
Thunderstorm Wind, Shawnee
- When
- June 16, 11:53 PM CST to 11:54 PM CST
- Where
- Shawnee County, 4.94 mi SSW of Menoken
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.020, -95.800
Two inch diameter tree limbs down.
Thunderstorm Wind, Shawnee
- When
- June 16, 11:56 PM CST to 11:57 PM CST
- Where
- Shawnee County, 4.67 mi SSW of Menoken
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.020, -95.790
Seven inch diameter tree limb snapped, blocking 2800 block of SW Bingham Road.
Thunderstorm Wind, Shawnee
- When
- June 16, 11:58 PM CST to 11:59 PM CST
- Where
- Shawnee County, 4.67 mi SSW of Menoken
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.020, -95.790
Ten inch diameter limbs down in the 7400 block of SW Cannock Chase Road.
Thunderstorm Wind, Shawnee
- When
- June 16, 11:58 PM CST to 11:59 PM CST
- Where
- Shawnee County, 4.15 mi S of Menoken
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.020, -95.750
Large 4 to 5 inch diameter limbs snapped off of a tree.
Hail, Osage
- When
- June 17, 1:38 AM CST to 1:39 AM CST
- Where
- Osage County, 2.16 mi W of Lyndon
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.620, -95.720
Hail, Osage
- When
- June 17, 1:46 AM CST to 1:47 AM CST
- Where
- Osage County, 0.69 mi S of Lyndon
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.610, -95.680
Hail, Shawnee
- When
- June 17, 1:50 AM CST to 1:51 AM CST
- Where
- Shawnee County, 1.61 mi E of Dover
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -95.900
Hail, Shawnee
- When
- June 17, 2:07 AM CST to 2:08 AM CST
- Where
- Shawnee County, 2.12 mi SW of Auburn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -95.850
Hail, Osage
- When
- June 17, 2:30 AM CST to 2:31 AM CST
- Where
- Osage County, 0.69 mi N of Osage City Arpt
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.640, -95.800
Hail, Osage
- When
- June 17, 2:30 AM CST to 2:31 AM CST
- Where
- Osage County, 0.88 mi NE of Osage City Arpt
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.640, -95.790
Hail, Osage
- When
- June 17, 2:30 AM CST to 2:31 AM CST
- Where
- Osage County, 0.69 mi S of Lyndon
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.610, -95.680
Hail, Jackson
- When
- June 17, 2:35 AM CST to 2:36 AM CST
- Where
- Jackson County, 4.65 mi NE of Delia
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.290, -95.900
Time was estimated from radar.
Hail, Coffey
- When
- June 17, 3:12 AM CST to 3:13 AM CST
- Where
- Coffey County, 3.44 mi S of Agricola
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 38.370, -95.527
Thunderstorm Wind, Anderson
- When
- June 17, 3:48 AM CST to 3:49 AM CST
- Where
- Anderson County, 2.18 mi E of Colony
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -95.330
Estimated winds 55-65 MPH.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 16, 20172 deaths · 1 event
- Tornadoes and Hail in Nebraska, June 16 to 28, 20173 injured · $352,000 · EF2 · 89 events
- Flash Flooding and Flooding in Mississippi, June 16 to 17, 2017$1.7 million · 1 in hail · 73 events
- Hail and Damaging Winds in Wisconsin, June 16, 2017$6.0 million · 2.5 in hail · 32 events
- Hail in Nebraska, June 16, 2017$4.2 million · 2 in hail · 14 events
- Tornado and Hail in Iowa, June 16 to 17, 20171 injured · $128,000 · EF1 · 19 events
- Hail and Damaging Winds in Minnesota, June 16, 2017$462,000 · 1.75 in hail · 14 events
- Flash Flood in North Carolina, June 16 to 17, 2017$450,000 · 1 event
- Flash Flood and Flood in Virginia, June 16 to 17, 2017$100,000 · 3 events
- Tornadoes and Damaging Winds in Iowa, June 16, 2017EF1 · 12 events
- Hail and Damaging Wind in Mississippi, June 16, 2017$50,000 · 1 in hail · 2 events
- Tornado and Damaging Wind in Mississippi, June 16, 2017EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710418, 710421, 710423, 710425, 710427, 710428, 710430, 710441, 710446, 710449, 710451, 710455, 694216, 710460, 710463, 710465, 710506, 710468, 710470, 710476, 710479, 710482, 710485, 710492, 710488, 710489, 710490, 710491, 710494, 710495, 710497, 710498, 710500, 710501, 710502, 710503, 710504, 710505, 710507, 710508.